North Dakota, 2005

Flood in North Dakota, June 29 to 30, 2005

June 29 to 30, 2005 · NWS FGF · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 29, 2:57 PM CST, 1 hour 48 minutes earlier.

Area forecast discussion, Jun 29, 2:57 PM CST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
357 PM CDT WED JUN 29 2005

UPDATE FOR TORNADO WATCH #554

.SHORT TERM...FORECAST CHALLENGE WILL DEAL WITH HEAVY RAINFALL AND
SEVERE POTENTIAL THIS EVENING INTO TONIGHT. 12Z GFS/NAM INITIALIZED
DECENT AND IN GENERAL AGREEMENT. HOWEVER...GFS SEEMS TO BE SUPERIOR
WITH HANDLING DETAILS THROUGH 18Z CONSIDERING INSTABILITY FIELDS
AND STRONGER DEVELOPMENT OF SYNOPTIC FEATURES. WILL AGAIN FOLLOW GFS.

TONIGHT...SEVERE POTENTIAL EXISTS ACROSS THE SOUTHERN FORECAST AREA
(FA). 17Z ANALYSIS SHOWS SFC LOW PRESSURE CENTER LOCATED IN E SD
WITH STORMS DEVELOPING JUST TO THE SE OF THIS FEATURE. MSAS 3HR
PRESSURE FALLS AROUND 4MB LOCATED ACROSS WEST CENTRAL
MINNESOTA...THUS EXPECT SFC LOW AND WARM FRONT TO LIFT IN THIS
DIRECTION. THIS ALL MAKES SENSE CONSIDERING STRONG WAVE EVIDENT ON
WATER VAPOR IMAGERY ACROSS WESTERN DAKOTAS. STORMS SHOULD CONTINUE
TO INITIATE E OF SFC LOW ALONG WARM FRONT. STRONG DEEP LAYERED SHEAR
(40-50KTS) AND MODERATE INSTABILITY (@ 2000J/KG) ACROSS E SD SHOULD
ALSO BE PULLED NORTHWARD. WITH ALL THIS...THE ENVIRONMENT CONTINUES
FAVORABLE FOR SUPERCELLS ACROSS SOUTHERN FA THROUGH THE EVENING.

DEFORMATION ZONE THUNDER/SHOWERS ACROSS CENTRAL NORTH DAKOTA
APPROACHING DVL BASIN. AS SHORTWAVE APPROACHES EXPECT STRONG
DEFORMATION (EVIDENT BY LOOKING AT 850-500MB TOTAL DEFORMATION)
ACROSS NE ND INTO NW MN. WEAK INSTABILITY COMBINED WITH THIS FORCING
KEEPS HEAVY RAINS POSSIBLE...WITH AN ADDITIONAL 1-3 INCHES BY
MIDNIGHT.

PRECIPITABLE WATERS 1.50 TO 2.00 INCHES KEEPS HEAVY RAIN THREAT AT
LEAST UNTIL MIDNIGHT. ANY SUPERCELLS WHICH DEVELOP ACROSS THE SOUTH
WILL POSE A FLASH FLOOD THREAT. ALSO...DEFORMATION ZONE RAINS ACROSS
THE NORTH POSE THE SAME PROBLEM. CONSIDERING FORECASTED QPF AND
EARLIER HEAVY RAINS WILL KEEP FLASH FLOOD WATCH GOING OVERNIGHT.

REGION REMAINS IN DEEP CYCLONIC FLOW ON THURSDAY WITH SHOWERS
LIKELY. WINDS WILL NEED TO BE MONITORED WITH STRONG PRESSURE
GRADIENT IN PLACE AS SYSTEM SLOWLY MOVES EAST. MODEL SOUNDINGS
INDICATE ADIABATIC LAYER TO 850MB WITH 40-50KTS AVAILABLE TO MIX.
THIS MAY WARRANT A WIND ADVISORY (30-40MPH)...WILL CONTINUE TO
MONITOR AND ADVISE NEXT SHIFT. PRESSURE BUILDS IN FRIDAY TO DRY
THINGS OUT. ANOTHER SYSTEM APPROACHES THE REGION FRIDAY NIGHT WITH
THUNDERSTORMS AGAIN POSSIBLE ON SATURDAY.

.LONG TERM (SUN-WED)...STRONG PUNCH OF UNUSUALLY SOUTH/STRONG
WESTERLIES COUPLED WITH DIGGING 500MB TROUGH OVER WESTERN CANADA
WILL BRING A CHANCE FOR STORMS WITH FROPA PASSAGE ON SATURDAY NIGHT
INTO SUNDAY. EXPECT FEATURE TO BE PROGRESSIVE IN NATURE WITH DRY AND
NEAR SEASONABLE CONDITIONS IN WAKE OF FRONT FOR EARLY NEXT WEEK AS
GENERALLY ZONAL FLOW TAKES SHAPE OVER CONUS.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...AREAL FLOOD WARNING FOR SARGENT COUNTY.
     FLASH FLOOD WATCH THROUGH TONIGHT.
     TORNADO WATCH #554 FOR RICHLAND AND CASS COUNTIES.
MN...FLASH FLOOD WATCH THROUGH TONIGHT.
     TORNADO WATCH #554 FOR
NORMAN...CLAY...WILKIN...MAHNOMEN...CLEARWATER...BECKER...OTTERTAIL..
.GRANT...HUBBARD...AND WADENA COUNTIES.

&&

GRAFENAUER/BERG
Hazardous weather outlook, Jun 29, 6:14 AM CST, 10 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
714 AM CDT WED JUN 29 2005

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-301200-
BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN-
EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN-
EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND-
HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND-
NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND-
PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN-
SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND-
TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN-
WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN-
INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE...
FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU...
THIEF RIVER FALLS...VALLEY CITY AND WAHPETON
714 AM CDT WED JUN 29 2005

...SEVERE THUNDERSTORMS ARE FORECAST ACROSS NORTHWEST AND WEST
CENTRAL MINNESOTA AND EASTERN NORTH DAKOTA FOR TODAY AND THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND THIS EVENING

A SLIGHT RISK OF SEVERE THUNDERSTORMS ARE FORECAST FOR NORTHWEST AND
WEST CENTRAL MINNESOTA AND ALL OF EASTERN NORTH DAKOTA THROUGH LATE
THIS EVENING. ISOLATED SEVERE THUNDERSTORMS OVER EASTERN NORTH
DAKOTA WILL MOVE THROUGH THE AREA THIS MORNING. A COLD FRONT ACROSS
THE WESTERN DAKOTAS WILL MOVE ACROSS EASTERN NORTH DAKOTA AND
NORTHWEST AND WEST CENTRAL MINNESOTA LATE THIS AFTERNOON AND INTO
THE EVENING. MAIN THREAT THIS AFTERNOON WILL BE LARGE
HAIL...DAMAGING WINDS...LOCALLY HEAVY RAINFALL AND ISOLATED
TORNADOES. WARM MOIST AIR WILL MOVE NORTH THIS MORNING ACROSS THE
AREA WITH SURFACE DEWPOINTS EXPECTED TO RISE AROUND 70 DEGREES. LOW
PRESSURE OVER SOUTHWEST NORTH DAKOTA WILL MOVE INTO FAR NORTHWEST
MINNESOTA BY EARLY THURSDAY MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT THE
FOLLOWING URL. WEATHER.GOV/GRANDFORKS      USING LOWER CASE

HOPPES

In the hours before

Local storm report, Jun 29, 2:44 PM CST, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
344 PM CDT WED JUN 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             HAVANA                  45.95N 97.62W
06/29/2005  0.75 INCH        SARGENT            ND   LAW ENFORCEMENT

            WIND GUSTS TO 60 MPH NEAR HAVANA.

&&

HOPKINS
Special weather statement, Jun 29, 2:52 PM CST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN NORTH DAKOTA ND
352 PM CDT WED JUN 29 2005

MNZ002>003-016-022>024-027>032-040-NDZ039-053-300400-
WEST BECKER MN-EAST BECKER MN-CLAY MN-NORTH CLEARWATER MN-
SOUTH CLEARWATER MN-GRANT MN-HUBBARD MN-MAHNOMEN MN-NORMAN MN-
EAST OTTER TAIL MN-WEST OTTER TAIL MN-WADENA MN-WILKIN MN-
CASS ND-RICHLAND ND-

THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH 554 IN EFFECT
UNTIL 1100 PM CDT WEDNESDAY EVENING FOR THE FOLLOWING AREAS

IN CENTRAL MINNESOTA THIS WATCH INCLUDES 1 COUNTY

WADENA

IN NORTH CENTRAL MINNESOTA THIS WATCH INCLUDES 1 COUNTY

HUBBARD

IN NORTHWEST MINNESOTA THIS WATCH INCLUDES 5 COUNTIES

BECKER                CLAY                  CLEARWATER
MAHNOMEN              NORMAN

IN WEST CENTRAL MINNESOTA THIS WATCH INCLUDES 3 COUNTIES

GRANT                 OTTER TAIL            WILKIN

IN SOUTHEAST NORTH DAKOTA THIS WATCH INCLUDES 2 COUNTIES

CASS                  RICHLAND

INCLUDING THE CITIES OF DETROIT LAKES...FARGO...FERGUS FALLS AND
WAHPETON.
Special weather statement, Jun 29, 3:04 PM CST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN NORTH DAKOTA ND
404 PM CDT WED JUN 29 2005

MNZ029>031-040-NDZ053-292150-
GRANT MN-EAST OTTER TAIL MN-WEST OTTER TAIL MN-WILKIN MN-
RICHLAND ND-

...THE NATIONAL WEATHER SERVICE HAS CLEARED A PORTION OF TORNADO
WATCH 553. AREAS CLEARED FROM THE TORNADO WATCH INCLUDE...

IN WEST CENTRAL MINNESOTA THIS WATCH INCLUDES 3 COUNTIES

GRANT                 OTTER TAIL            WILKIN

IN SOUTHEAST NORTH DAKOTA THIS WATCH INCLUDES 1 COUNTY

RICHLAND

INCLUDING THE CITIES OF FERGUS FALLS AND WAHPETON.

TORNADO WATCH 554 HAS REPLACED THIS WATCH.

NDZ052-292204-
SARGENT ND-

...THE NATIONAL WEATHER SERVICE HAS CANCELLED TORNADO WATCH 553 FOR
THE FOLLOWING AREAS. NO AREAS REMAIN WITHIN THIS WATCH...

IN SOUTHEAST NORTH DAKOTA THIS WATCH INCLUDES 1 COUNTY

SARGENT
Local storm report, Jun 29, 4:11 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
511 PM CDT WED JUN 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     FLASH FLOOD      HAVANA                  45.95N 97.62W
06/29/2005                   SARGENT            ND   PUBLIC

            2.44 INCHES RAIN IN ONE HOUR...MAJOR STREET FLOODING

0445 PM     FLASH FLOOD      WAHPETON                46.27N 96.61W
06/29/2005                   RICHLAND           ND   PUBLIC

            2.44 INCHES RAIN IN ONE HOUR...MAJOR STREET FLOODING

&&

WBARRETT
Local storm report, Jun 29, 4:24 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
524 PM CDT WED JUN 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     TSTM WND GST     LAKE PARK               46.88N 96.10W
06/20/2005  58 MPH           BECKER             MN   MESONET

            REPORTED BY LAKEPARK RWIS

&&

GGUST
Local storm report, Jun 29, 4:33 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
533 PM CDT WED JUN 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TSTM WND GST     LAKE PARK               46.88N 96.10W
06/29/2005  58 MPH           BECKER             MN   MESONET

            MN RWIS SITE ALONG HIGHWAY 10

&&

DRIDDLE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Ramsey

When
June 29, 4:45 PM CST to June 30, 11:59 PM CST
Where
Ramsey forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
47.050, -100.533

Excessive runoff flooded fields and roads in the Hampden area.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2005Every state in 2005This day in weather historyWarnings in North Dakota, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5461727.